Article

Markers of immune activation and viral load in HIV-associated sensory neuropathy

Department of Neurology, University of Rochester, 601 Elmwood Ave., Box 673, Rochester, NY 14642, USA.
Neurology (Impact Factor: 8.3). 04/2005; 64(5):842-8. DOI: 10.1212/01.WNL.0000152981.32057.BB
Source: PubMed

ABSTRACT HIV infection is associated with a painful distal sensory polyneuropathy (DSP) that can severely limit the quality of life of affected subjects. The pathogenesis of DSP is unknown, although both HIV proteins and products of immune activation triggered by HIV infection have been implicated.
To assess the association between baseline markers of immune activation and HIV RNA levels (viral load) and time to symptomatic DSP (SDSP).
A cohort of 376 subjects, most receiving highly active antiretroviral therapy (HAART), were followed semiannually for up to 48 months. Blood and CSF levels of HIV viral load, monocyte chemotactic protein-1, macrophage colony-stimulating factor (M-CSF), matrix metalloproteinase-2, and tumor necrosis factor-alpha were measured in addition to CD4 lymphocyte cell count.
In subjects without SDSP at baseline (62.5% of the cohort), among the virologic and immunologic markers, only baseline CSF M-CSF levels were associated with time to SDSP (hazard ratio = 2.97, p = 0.05). The Kaplan-Meier estimate of the 1-year incidence of SDSP was 21%, a 15% decrease from that observed in the Dana cohort, a pre-HAART cohort enrolled with the same inclusion/exclusion criteria.
Highly active retroviral therapy (HAART) has changed the natural history of HIV-associated symptomatic distal sensory polyneuropathy (SDSP), which may explain, in contrast with studies from the pre-HAART era, the lack of association between SDSP and baseline HIV viral load and CD4 cell count.

0 Followers
 · 
229 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Peripheral neuropathy (PN) is associated with advanced HIV disease and may be a complication of antiretroviral therapy (ART) or anti-tuberculosis (TB) drugs, specifically isoniazid (INH). The effect of non-ART-drug-related PN on treatment outcomes is yet to be determined. We analysed prospectively collected cohort data for HIV-infected ART-naive adults initiating ART at the Themba Lethu Clinic, Johannesburg, South Africa from June 2004 to June 2009. Patients who presented with signs and symptoms of numbness or dysesthesia prior to initiation of ART were defined as having PN. Cox proportional hazard models were used to estimate the effect of PN alone (HIV-related PN) or PN with a history of INH use (TB-related PN) on mortality, lost to follow-up (LTFU), persistent and recurrent PN by 12 months of follow-up. Of the 9,399 patients initiating ART, 3.9 % had HIV-related PN while a further 1.8 % had TB-related PN. Patients with PN did not have a significantly higher risk of mortality compared to those without PN (hazard ratio (HR) 1.17 95 % CI 0.92-1.49). Patients with TB-related PN were less likely to be LTFU by 12 months (HR 0.65 95 % CI 0.44-0.97) compared to those without PN. Patients with HIV-related PN were at increased risk of persistent PN at 3 months post-ART initiation. Patients with HIV-related PN had a similar risk of recurrent PN compared to those with TB-related PN (HR 1.28 95 % CI 0.72-2.27). We demonstrate that patients with PN at initiation of ART present with advanced HIV disease. Completion of TB treatment may reduce the risk of persistent PN in patients with TB-related PN. Use of HIV drugs, even neurotoxic ones, may overall limit neuropathy.
    Journal of NeuroVirology 04/2012; 18(3):162-71. DOI:10.1007/s13365-012-0093-2 · 3.32 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Background. Sensory neuropathy (SN) is one of the most common AIDS-associated neurologic disorders especially in the era of highly active antiretroviral therapy (HAART). The aim of this study was to determine the prevalence of SN among highly-active-antiretroviral-therapy- (HAART-) experienced and HAART-naïve HIV-positive individuals and to investigate the relationship to demographic, clinical, and laboratory factors. Methods. 323 patients with HIV infection (142 on HAART and 181 HAART naïve) were enrolled in a cross-sectional neuropathy screening program. Data was collected using structured questionnaires which contained the brief peripheral neuropathy screening tool of AIDS Clinical Trial Group protocol. Neuropathy was defined by the presence of at least 1 clinical sign in a distal, symmetrical pattern. Patients were classified as symptomatic if they described aching, stabbing, or burning pain, paresthesia, or numbness in a similar distribution. Demographic, clinical, and laboratory details were documented as risk factors. Result. The prevalence of sensory neuropathy was 39.0% (126/323), (of which 29/126 (23%)) were symptomatic. Amongst those on HAART, 60/142 (42.3%) had SN compared to 66/181 (36.5%) HAART-naïve individuals (P = 0.29). On multivariate analyses, the independent associations with SN were increasing age (P = 0.03) and current exposure to stavudine (P = 0.00). Gender (P = 0.99) height (P = 0.07) use of HAART (P = 0.50), duration of HAART treatment (P = 0.10), and lower CD4 count (P = 0.12) were not associated with an increased SN risk. Conclusion. HIV SN remains common despite improved immunologic function associated with HAART and decreased neurotoxic HAART use. In this cross-sectional analysis, age and stavudine-based therapies were the independent risk factors.
    AIDS research and treatment 04/2012; 2012:961510. DOI:10.1155/2012/961510
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The mechanisms behind certain co-morbid conditions associated with chronic HIV disease still remain elusive. HIV-associated peripheral neuropathy is one among those rarely studied manifestations in HIV-1 infection. Numerous underlying factors associated with peripheral neuropathy have been described in HIV disease. Herein, we hypothesized certain heretofore undescribed potential mechanisms that lead to HIV associated neuropathy. Being a multifactoral manifestation, HIV-associated neuropathy is presumed to have an association with physiological factors namely, adrenal inadequacy/steroid resistance and lipodystrophy-induced cushion-effect loss in peripheral nerves. Therefore, management of the adrenals with steroids at the time-point of high inflammatory burden thereby preventing lipodystrophy by selecting the optimum treatment regimen could markedly alleviate the severity of HIV-associated neuropathic manifestations.
    Medical Hypotheses 03/2012; 78(3):373-6. DOI:10.1016/j.mehy.2011.12.003 · 1.15 Impact Factor